Kansas, 2015

Hail and Damaging Wind in Kansas, April 23, 2015

April 23, 2015 · NWS DDC · 9 events in 2 counties and zones

Daytime heating of a moist atmosphere and a surface through provided the necessary ingredients for severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Daytime heating of a moist atmosphere and a surface through provided the necessary ingredients for severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 23, 5:01 PM MST, 36 minutes earlier.

Area forecast discussion, Apr 23, 5:01 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT THU APR 23 2015

...UPDATED AVIATION SECTION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 342 PM CDT THU APR 23 2015

FORECAST ISSUES IN THE SHORT TERM CENTER AROUND THUNDERSTORM CHANCES
TONIGHT AND FRIDAY AND THE SEVERE WEATHER POTENTIAL ASSOCIATED WITH
THE STORMS.

THE ATMOSPHERE OVER THE HIGH PLAINS OF EASTERN COLORADO AND FAR WESTERN
KANSAS WAS BECOMING MODERATELY UNSTABLE WITH DAYTIME HEATING THIS
AFTERNOON. A SURFACE TROUGH OF LOW PRESSURE STRENGTHENING OVER EASTERN
COLORADO WAS ALSO PROVIDING SOME LOW LEVEL CONVERGENCE AND TRIGGERING
WIDELY SCATTERED THUNDERSTORMS. SPC MESOANALYSIS SHOWS 30- 40 KNOTS
OF SHEAR IN THE 0-6 KM LAYER BUT ABOVE THIS LAYER, STRONGER SHEAR
WAS IN PLACE IN THE PRESENCE OF A STRONG SUBTROPICAL JET. THE STORMS
OVER EASTERN COLORADO WILL BE IN A FAVORABLE ENVIRONMENT TO BECOME
ROTATING SUPERCELLS. GIVEN THE STRONG EVACUATION ALOFT, LARGE HAIL
WILL BE A GOOD POSSIBILITY. THE HRRR MODEL HAS BEEN VERY CONSISTENT
WITH THUNDERSTORMS MOVING INTO WESTERN KANSAS AROUND JOHNSON AND
SYRACUSE AND POINTS NORTH THIS EVENING AROUND 23Z-01Z AND HAVE
KEPT THE BEST CHANCES IN THAT AREA EARLY THIS EVENING. AS THE
NIGHT CONTINUES, AN AREA OF THUNDERSTORMS COULD CONTINUE TO DEVELOP
OVER WEST CENTRAL AND NORTHWEST KANSAS AS A WEAK MID LEVEL DISTURBANCE
ALONG WITH THE LEFT EXIT REGION OF AN UPPER LEVEL SPEED MAX MOVES
OVER THE AREA. THE MODELS ALSO SHOW INCREASING SOUTHERLY FLOW AT THE
850 MILLIBAR LEVEL WHICH COULD ALSO HELP SUSTAIN THUNDERSTORMS THROUGH
THE NIGHT. THE BEST CHANCE FOR STORMS SHOULD BE ALONG AND/OR NORTH
OF HIGHWAY 50 AND 156. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH
SOMEWHAT AFTER DARK BUT CAN'T RULE OUT THE POSSIBILITY OF A FEW
ELEVATED HAILERS. CHANCES FOR STORMS WILL DIMINISH LATER TONIGHT
AS THE MID/UPPER LEVEL SUPPORT MOVES EAST OF THE AREA.

ON FRIDAY, THE MAIN UPPER TROUGH MOVES OUT INTO THE CENTRAL AND
SOUTHERN PLAINS. THE MODELS DEVELOP A SURFACE LOW OVER WEST CENTRAL
KANSAS WITH A FRONTAL BOUNDARY EXTENDING EAST FROM THE LOW. BY FRIDAY
AFTERNOON THE LOW WILL BE PROGRESSING EAST WHILE A DRYLINE PUSHES
EAST ACROSS SOUTHWEST THROUGH SOUTH CENTRAL KANSAS. THE UPPER LEVEL
JET PROPAGATES EAST THROUGH THE DAY. THE 18Z MODELS ARE NOW LOOKING
LESS FAVORABLE FOR SEVERE POTENTIAL AS THE BETTER 0-6 KM SHEAR WILL
BE TO THE SOUTH AND EAST OF THE DODGE CITY CWFA DURING THE MID/LATE
AFTERNOON HOURS. WITH SOME GOOD INSTABILITY OVER THE NORTHERN AND
EASTERN SECTIONS OF THE CWA, THERE WILL STILL BE POTENTIAL FOR
SOME SEVERE STORMS AS WELL AS THE POTENTIAL FOR TORNADOES ALONG
AND NORTH OF THE FRONTAL BOUNDARY OVER CENTRAL KANSAS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 315 PM CDT THU APR 23 2015

THE WEAK UPPER LEVEL LOW WILL CONTINUE TO MOVE EASTWARD ACROSS
THE KS/NE BORDER FRIDAY NIGHT. THIS WILL HELP PUSH A SURFACE LOW
AND ASSOCIATED COLD FRONT THROUGH THE REMAINDER OF THE CWA AND
INTO EASTERN KANSAS. A FEW LINGERING THUNDERSTORMS WILL BE
POSSIBLE ACROSS CENTRAL KANSAS AS WELL AS AROUND THE I-70 CORRIDOR
IN THE EVENING WITH PRECIPITATION CHANCES COMING TO AN END
SOMETIME AFTER MIDNIGHT. NORTHWESTERLY WINDS WILL BE FELT BEHIND
THIS SYSTEM AND CONTINUE THROUGH THE MOST OF SATURDAY. SKIES LOOK
TO BECOME MOSTLY CLEAR BY SUNRISE SATURDAY AND CONTINUE THROUGH
THE DAY SATURDAY AS DRIER AIR MOVES INTO THE AREA. WINDS THEN
SHIFT TO MORE OF AN EASTERLY DIRECTION SATURDAY EVENING THROUGH
SUNDAY AS AN AREA OF LOW PRESSURE DEVELOPS AND INTENSIFIES
SOUTHWEST OF THE AREA. THIS OCCURS IN RESPONSE TO AN UPPER LEVEL
OPEN WAVE DIGGING INTO THE DESERT SOUTHWEST SATURDAY, INTENSIFYING
INTO AN UPPER LEVEL LOW OVER THE FOUR CORNER'S REGION SUNDAY.
MODELS THEN SUGGEST THAT THIS LOW WILL MOVE EASTWARD ACROSS THE
SOUTHERN PLAINS MONDAY INTO TUESDAY. HOWEVER, WITH THIS SYSTEM
BEING MORE THAN 4 DAYS OUT TIMING AND POSITION WILL MOST LIKELY
CHANGE OVER THE NEXT COUPLE OF MODEL RUNS. IF FUTURE MODEL RUNS
PREDICT THIS FEATURE TO MOVE FARTHER NORTH, THE CWA COULD SEE SOME
BENEFICIAL RAIN SUNDAY NIGHT THROUGH TUESDAY. NEVERTHELESS, HIGH
CLOUDS LOOK INCREASE IN COVERAGE SUNDAY AS THIS FEATURE MOVES
CLOSER TO THE AREA WITH MOSTLY CLOUDY SKIES EXPECTED SUNDAY NIGHT
THROUGH AT LEAST MONDAY. WINDS SHIFT TO MORE OF A NORTHERLY
DIRECTION BEHIND THIS SYSTEM THROUGH TUESDAY. UPPER LEVEL RIDGING
IS THEN EXPECTED TO BUILD INTO THE WESTERN UNITED STATES BEHIND
THIS SYSTEM WITH HIGH PRESSURE BEING THE DOMINATING FACTOR AT THE
SURFACE. THIS WILL BRING DRIER CONDITIONS TO WESTERN KANSAS FOR
THE REMAINDER OF THE WEEK.

AS FOR TEMPERATURES, LOWS FRIDAY NIGHT THROUGH MONDAY NIGHT WILL
GENERALLY BE IN THE 40S WITH THE EXCEPTION OF SOUTH CENTRAL KANSAS
FRIDAY NIGHT WHERE LOWER 50S WILL BE POSSIBLE AND WEST CENTRAL
KANSAS MONDAY NIGHT WHERE UPPER 30S COULD BE POSSIBLE. HIGHS LOOK
TO BE IN THE 70S WITH A FEW AREAS ACROSS THE KS/OK BORDER REACHING
INTO THE LOWER 80S SATURDAY THEN DECREASE INTO THE 60S SUNDAY. THE
COLDEST DAY OVER THE EXTENDED PERIOD LOOKS TO BE ON MONDAY WITH
HIGHS POSSIBLY ONLY REACHING TO AROUND 60 DEGREES. HIGHS ARE
FORECASTED TO REACH INTO THE MID 60S TUESDAY WITH 70S POSSIBLE
WEDNESDAY. LOWS TUESDAY THROUGH THURSDAY MORNING LOOK TO DIP INTO
THE 40S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 656 PM CDT THU APR 23 2015

INITIALLY, THUNDERSTORMS MAY AFFECT THE GCK AND HYS TERMINALS
TONIGHT. WE INCLUDED A TEMPO GROUP AT HAYS, BUT LEFT OUT OF GCK
BASED ON RADAR TRENDS AS OF 0620 UTC. SHOULD TRENDS CHANGE AND
CONVECTION INCREASES OUT TOWARD HAMILTON COUNTY, WE WILL NEED TO
ADD TSRA TO THE GARDEN CITY TAF SOME TIME IN THE 02-05Z TIME
FRAME. LOW STRATUS WILL DEVELOP ELSEWHERE THROUGH THE NIGHT, WITH
MINIMUM CEILING/VISIBILITY EXPECTED TO BE IN THE LIFR CATEGORY
FROM ROUGHLY 09-14Z ON AVERAGE ACROSS THE AREA. IFR/MVFR CEILINGS
AFTER 14Z FRIDAY TO LATE MORNING AT GCK AND DDC AND AROUND MIDDAY
AT HYS. LATE AFTERNOON THUNDERSTORMS COULD AFFECT HAYS, BUT WE
WILL ADDRESS THAT IN THE TAF AS TIME APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  81  49  78 /  40  20  20  10
GCK  50  77  48  77 /  50  20  20  10
EHA  49  76  47  79 /  30  10  10  10
LBL  54  80  48  81 /  30  10  10  10
HYS  51  73  50  73 /  60  40  40  10
P28  56  82  52  80 /  30  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GERARD
LONG TERM...HOVORKA_42
AVIATION...UMSCHEID
Hazardous weather outlook, Apr 23, 2:40 AM MST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
440 AM CDT THU APR 23 2015

KSZ030-031-043>046-061>066-074>081-084>090-240945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
440 AM CDT THU APR 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HAZARDS WEATHER RISK...

  FRIDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  ELEVATED FIRE WEATHER RISK.

  SATURDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The radar

The Goodland radar (KGLD), 164 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
April 23, 5:37 PM MST
Where
Hamilton County, 8.29 mi S of Coolidge
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.910, -102.000

Hail, Hamilton

When
April 23, 6:00 PM MST
Where
Hamilton County, 5.53 mi S of Medway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.940, -101.870

Hail, Hamilton

When
April 23, 6:07 PM MST
Where
Hamilton County, 3.21 mi SSE of Medway
Measured
1.25 in hail
Reported by
Public
Coordinates
37.980, -101.840

Thunderstorm Wind, Hamilton

When
April 23, 6:15 PM MST
Where
Hamilton County, Syracuse
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.980, -101.750

Winds were estimated to be 60 MPH.

Hail, Hamilton

When
April 23, 6:19 PM MST
Where
Hamilton County, Syracuse
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.980, -101.750

Hail, Hamilton

When
April 23, 6:20 PM MST
Where
Hamilton County, 0.54 mi E of Syracuse
Measured
2 in hail
Reported by
Public
Coordinates
37.980, -101.740

Hail, Hamilton

When
April 23, 6:45 PM MST
Where
Hamilton County, 0.88 mi NE of Kendall
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.940, -101.540

Hail, Kearny

When
April 23, 8:15 PM CST
Where
Kearny County, 0.54 mi W of Lakin
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.950, -101.260

Hail, Kearny

When
April 23, 8:33 PM CST
Where
Kearny County, Deerfield
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.980, -101.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575313, 575314, 575315, 575321, 575316, 575317, 575318, 575319, 575320.